Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 25, NWS Salt Lake City, UT

August 23, 2013Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2013, 8:39 PM MDT for Emery County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2013, 8:39 PM MDT (02:39 UTC)
Expired
Aug 23, 2013, 9:30 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 226 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS55 KSLC 240239
SVRSLC
UTC015-240330-
/O.NEW.KSLC.SV.W.0025.130824T0239Z-130824T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
839 PM MDT FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EMERY COUNTY IN UTAH

* UNTIL 930 PM MDT

* AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL EMERY COUNTY...OR 34 MILES NORTH OF HANKSVILLE...MOVING
  NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL CENTRAL EMERY COUNTY INCLUDING INTERSTATE 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3911 11096 3912 11066 3877 11069 3876 11085
TIME...MOT...LOC 0239Z 176DEG 19KT 3886 11079

$$

ROGOWSKI
2 follow-up statements
544 
WWUS55 KSLC 240305
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 PM MDT FRI AUG 23 2013

UTC015-240330-
/O.CON.KSLC.SV.W.0025.000000T0000Z-130824T0330Z/
EMERY UT-
905 PM MDT FRI AUG 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR CENTRAL EMERY COUNTY...

AT 902 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED OVER CENTRAL EMERY COUNTY...OR ABOUT 31 MILES WEST OF GREEN 
RIVER...MOVING NORTH AT 20 MPH. THIS STORM HAS MOVED NORTH OF 
INTERSTATE 70.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL CENTRAL EMERY COUNTY

LAT...LON 3888 11068 3888 11077 3911 11096 3912 11066
TIME...MOT...LOC 0304Z 185DEG 17KT 3896 11074

$$

ROGOWSKI
333 
WWUS55 KSLC 240325
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MDT FRI AUG 23 2013

UTC015-240335-
/O.EXP.KSLC.SV.W.0025.000000T0000Z-130824T0330Z/
EMERY UT-
925 PM MDT FRI AUG 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EMERY COUNTY WILL
EXPIRE AT 930 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3888 11068 3888 11077 3911 11096 3912 11066
TIME...MOT...LOC 0325Z 185DEG 27KT 3915 11071

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:44 PM MDT, 55 minutes earlier.

Area forecast discussion, Aug 23, 7:44 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
744 PM MDT FRI AUG 23 2013

.SYNOPSIS...A DISTURBANCE MOVING ACROSS THE STATE WILL EXIT LATER
TONIGHT. TROPICAL MOISTURE WILL BEGIN TO BE PULLED INTO THE AREA
SUNDAY AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A DISTURBANCE LIFTING NORTHERN
UTAH AHEAD OF AN APPROACHING TROUGH OFF THE PACIFIC NORTHWEST. A
RIDGE IS LOCATED ACROSS THE PLAINS. ACARS 400-250MB WIND
OBSERVATIONS PLACE A 50-95KT CYCLONICALLY CURVED JET OVER THE
PACIFIC NORTHWEST AND NORTHERN ROCKIES. RAP...GOES...GPS
SENSORS...AND 00Z SLC RAOB INDICATE PRECIPITABLE WATER VALUES RANGE
FROM 0.75" TO 1.25".

UPDATED TO FOCUS POPS ALONG NORTHERN AND EASTERN ZONES AS THE
DISTURBANCE CONTINUES TO LIFT NORTHEAST THROUGH THE AREA. INCREASED
CLOUD COVER SIGNIFICANTLY ACROSS THE NORTH THIS EVENING BEFORE
BECOMING PARTLY CLOUDY OVERNIGHT. UPDATE TO TEMPERATURES MAINLY TO
DIURNAL TEMPERATURE CURVE. REST UNCHANGED.

PREVIOUS DISCUSSION FOLLOWS...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF
THE STATE THIS AFTERNOON. THE MAIN THREATS WILL CONTINUE TO BE
GUSTY WINDS AND HEAVY RAINFALL...ALTHOUGH SMALL HAIL CANNOT BE
RULED OUT ACROSS EASTERN UTAH THROUGH THE EVENING. AS THE VORT MAX
RESPONSIBLE FOR THIS CONVECTION MOVES OUT OF THE AREA
TONIGHT...PRECIPITATION SHOULD LARGELY COME TO AN END. ENOUGH
MOISTURE REMAINS IN PLACE FOR CONVECTIVE DEVELOPMENT AGAIN
SATURDAY...ALTHOUGH COVERAGE WILL BE LESS THAN TODAY.

ATTENTION THEN TURNS TO THE POTENTIAL FOR A LONG DURATION MODERATE
RAINFALL EVENT ACROSS EASTERN AND SOUTHERN UTAH SUNDAY INTO
MONDAY. TROPICAL STORM IVO IS CURRENTLY LOCATED SOUTH OF BAJA
CALIFORNIA AND WILL GRADUALLY MOVE TO THE NORTH OVER THE NEXT
SEVERAL DAYS. AS A TROUGH BEGINS TO IMPACT THE WESTERN UNITED
STATES...MOISTURE FROM THIS SYSTEM WILL BE PULLED INTO THE
SOUTHWESTERN UNITED STATES. THIS TROPICAL MOISTURE FEED WILL BUILD
INTO SOUTHERN UTAH SUNDAY...REACHING CENTRAL UTAH LATER ON SUNDAY.

IN ADDITION TO THIS TROPICAL FEED OF MOISTURE MOVING NORTHWARD...A
FAIRLY STRONG JET WILL SET UP ACROSS THE WEST...WITH THE ENTRANCE
REGION TO A NORTH-SOUTH ORIENTED JET STREAK IN A FAVORABLE
LOCATION. WHILE MODELS DIFFER IN THE AMOUNT OF QPF THROUGH THIS
PERIOD...GENERALLY 2 TO 3 INCHES OF RAIN OVER THE SUNDAY TO MONDAY
PERIOD CAN BE EXPECTED ACROSS EASTERN AND SOUTHERN UTAH. THIS WILL
LIKELY CAUSE ENHANCED RUNOFF IN SLOT CANYONS AND DRY SLOTS AS WELL
THE POSSIBILITY OF DEBRIS FLOWS OFF BURN SCARS. IN
ADDITION...PONDING ON ROADWAYS AND IN LOW DRAINAGE AREAS WILL BE
POSSIBLE IN URBAN ENVIRONMENTS INCLUDING SAINT GEORGE.

GIVEN ALL OF THESE INGREDIENTS...ISSUE A FLOOD WATCH FOR EASTERN
AND SOUTHERN UTAH FOR SUNDAY AFTERNOON TO MONDAY AFTERNOON. ANYONE
TRAVELING TO OR LIVING IN THESE AREAS SHOULD MONITOR FUTURE
FORECASTS AND WATCH FOR POSSIBLE WARNINGS SUNDAY AND MONDAY.

&&

.AVIATION...SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH
THE NIGHT...SHIFTING TO THE EAST AT TIMES EARLY EVENING AS
SHOWERS PASS OVER THE MOUNTAINS. CEILINGS ABOVE 6KFT. THREAT OF
CONVECTION WANES OVERNIGHT.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING ACROSS MUCH OF THE STATE. THESE STORMS WILL BE ACCOMPANIED
BY WETTING RAIN. THE MAIN FIRE WEATHER THREAT FROM STORMS THIS
AFTERNOON WILL BE GUSTY AND ERRATIC WINDS.

SOMEWHAT DRIER AIR WILL MOVE INTO NORTHWESTERN UTAH TOMORROW
AFTERNOON. WITH INCREASING SOUTHWESTERLY WINDS...ISOLATED PORTIONS
OF NORTHWESTERN UTAH MAY SEE CRITICAL FIRE WEATHER CONDITIONS.
HOWEVER...RH VALUES LOOK TO BE MARGINAL. STORMS WILL DEVELOP AGAIN
TOMORROW AFTERNOON...INITIALLY OVER THE HIGHER TERRAIN.
AGAIN...WITH DEEP MOISTURE THESE STORMS WILL BE ACCOMPANIED BY
WETTING RAIN.

DEEP MOISTURE WILL MOVE INTO SOUTHERN UTAH SUNDAY...AND SURGE
NORTHWARD THROUGH MONDAY. AS A RESULT...A WIDESPREAD OF WETTING
RAIN IS EXPECTED ACROSS CENTRAL/SOUTHERN UTAH SUNDAY...AND
POSSIBLY SPREAD NORTHWARD MONDAY. MOISTURE WILL REMAIN OVER THE
AREA THROUGH THE WEEK NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON FOR
     UTZ010>014-016-019>021-517-518.

WY...NONE.
&&

PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...HOSENFELD
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 3:30 PM MDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT FRI AUG 23 2013

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
330 PM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA THIS EVENING INTO TONIGHT. HEAVY RAINFALL AND GUSTY WINDS WILL
BE THE MAIN THREATS FROM ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE OUTLOOK AREA
SATURDAY AFTERNOON AND EVENING...ALTHOUGH TO A LESSER EXTENT THAN
FRIDAY. GUSTY WINDS AND HEAVY RAINFALL WILL CONTINUE TO BE A THREAT
WITH ANY THUNDERSTORMS.

WIDESPREAD RAINFALL IS EXPECTED ACROSS EASTERN AND SOUTHERN PORTIONS
OF UTAH SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THIS LONG DURATION
RAINFALL MAY CAUSE DRY WASHES AND SLOT CANYONS TO EXPERIENCE
ENHANCED RUNOFF. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS FLOW.
POOR DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS WILL ALSO BE
PRONE TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:51 AM MDTAreal Flood AdvisorySLCBeaver, Iron114 min
Aug 24, 12:39 PM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 24, 1:18 PM MDTFlash Flood WarningSLCCarbon, Emery4 hr
Aug 24, 2:03 PM MDTSpecial Weather StatementSLCDuchesne42 min
Aug 24, 2:40 PM MDTAreal Flood AdvisorySLCIron110 min
Aug 24, 2:40 PM MDTSpecial Weather StatementSLCTooele50 min
Aug 24, 2:44 PM MDTSpecial Weather StatementSLCDuchesne46 min
Aug 24, 3:42 PM MDTFlash Flood WarningSLCSanpete3 hr
Aug 24, 3:43 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 24, 4:20 PM MDTFlash Flood WarningSLCKane3 hr
Aug 24, 4:42 PM MDTAreal Flood AdvisorySLCKane3 hr
Aug 24, 4:45 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah2 hr
Aug 24, 4:50 PM MDTSpecial Weather StatementSLCSalt Lake25 min
Aug 24, 5:12 PM MDTSpecial Weather StatementSLCWeber48 min
Aug 24, 5:17 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber28 min
Aug 24, 5:27 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 24, 5:32 PM MDTAreal Flood AdvisorySLCDavis, Weber118 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.